Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Tucson, AZ

July 1, 2015Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 1, 2015, 2:41 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 2:41 PM MST (21:41 UTC)
Expired
Jul 1, 2015, 5:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS55 KTWC 012141
FFWTWC
AZC023-020045-
/O.NEW.KTWC.FF.W.0001.150701T2141Z-150702T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
241 PM MST WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 545 PM MST
    
* AT 238 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS SOUTHWEST SANTA CRUZ COUNTY NEAR RIO RICO AND 
  PENA BLANCA LAKE. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RIO RICO NORTHWEST..AND PENA BLANCA LAKE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PEASCO CANYON... 
PAPALOTE WASH...SONOITA CREEK...AND JOSEPHINE CANYON.
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3158 11090 3141 11089 3136 11116 3156 11114

$$

MEYER
2 follow-up statements
793 
WGUS75 KTWC 012223
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST WED JUL 1 2015

AZC023-020045-
/O.CON.KTWC.FF.W.0001.000000T0000Z-150702T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
323 PM MST WED JUL 1 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 319 PM MST...DOPPLER RADAR INDICATED RAIN DIMINISHING ACROSS 
SOUTH CENTRAL SANTA CRUZ COUNTY INCLUDING THE RIO RICO AREA. SOME 
LOCATIONS HAVE RECEIVED OVER TWO INCHES OF RAIN IN THE PAST HOUR. 
FLASH FLOODING IS ONGOING OR EXPECTED IN AREAS AROUND RIO RICO AND 
PENA BLANCA LAKE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PEASCO CANYON... 
PAPALOTE WASH...SONOITA CREEK...JOSEPHINE CANYON...AND POTRERO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3158 11090 3141 11089 3136 11116 3156 11114

$$

MEYER
205 
WGUS75 KTWC 020039
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST WED JUL 1 2015

AZC023-020048-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-150702T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
539 PM MST WED JUL 1 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 545 PM MST...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. SOME OF THE WASHES IN THE AREA WILL CONTINUE TO FLOW 
BUT SHOULD REMAIN WITHIN THEIR BANKS. 

LAT...LON 3158 11090 3141 11089 3136 11116 3156 11114

$$

MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:20 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 1, 2:20 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST WED JUL 1 2015

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. SLOWER MOVING STORMS WILL START
TO INCREASE HEAVY RAINFALL CONCERNS WITH WET MICROBURSTS POSSIBLE.
DAYTIME TEMPERATURES WILL REMAIN CLOSE TO SEASONAL NORMALS INTO THIS
HOLIDAY WEEKEND.

&&

.DISCUSSION...NORMAL CONVECTION INITIATION TIME THIS AFTERNOON WITH
FAVORED LOCATIONS IN SANTA CRUZ COUNTY AS EXPECTED. THE STEERING
LEVEL FLOW IS STARTING TO GAIN A SOUTHERLY COMPONENT AS WELL WITH A
MODERATE OUTFLOW FROM THE SOUTH PUSHING INTO EASTERN PIMA COUNTY
FROM EARLIER AND ONGOING CONVECTION IN THE FAR SOUTHEAST CORNER OF
THE COUNTY. WE MAY STRUGGLE IN TUCSON METRO WITH THE PRECEDING ANVIL
SHUTTING DOWN SURFACE HEATING AND INITIAL OUTFLOW REDUCING
CONVECTIVE POTENTIAL WITHOUT INITIATING STORMS.

THE HIGH CENTER NORTH OF OUR AREA AND ORIENTATION OF THE ASSOCIATED
RIDGE AXIS HAS BEEN EXTREMELY FAVORABLE FOR THE EASTERLY FLOW AND
GREAT STORM STRUCTURE. STARTING TODAY THE LARGE SCALE PATTERN IS
BEGINNING TO REORIENT THE RIDGE FROM NEVADA THROUGH NEW MEXICO WITH
OUR FLOW GAINING AN INCREASINGLY DOMINANT SOUTHERLY COMPONENT. FOR
THE NEXT 24 HOURS THIS SHOULD SHOW ITSELF AS A SLOW WARMING TREND IN
THE MID LEVELS (ESPECIALLY EAST OF TUCSON) AND WEAKENING STORM LEVEL
FLOW.

SO...A RELATIVE DOWN COVERAGE DAY THURSDAY WITH A TRANSITION DAY
STARTING BACK UP FRIDAY AS THE THE SOUTHERLY FLOW DEEPENS AND
INTENSIFIES. BY SATURDAY A LONG STRONG SOUTHERLY FETCH SHOULD MAKE
FOR A BUSY WEEKEND WITH WET STORMS.

&&

.AVIATION...VALID THRU 03/00Z.
SCT TSRA/SHRA REDEVELOPING THIS AFTERNOON INTO EVENING HOURS. BRIEF
WIND GUSTS OF 4O-50 KTS WILL BE POSSIBLE WITH THE STRONGEST STORMS.
CLOUD DECKS WILL GENERALLY BE AT OR ABOVE 10K FT AGL AND SURFACE
WIND WILL BE LESS THAN 12 KTS OUTSIDE OF ANY TSRA...WITH BRIEF MVFR
CONDITIONS DIRECTLY ASSOCIATED WITH STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ADEQUATE MOISTURE AND A FAVORABLE FLOW PATTERN WILL
CONTINUE TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS INTO THE UPCOMING HOLIDAY WEEKEND WITH HIGH
TEMPERATURES WITHIN A FEW DEGREES OF NORMAL.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

In the hours before

Special weather statement, Jul 1, 12:43 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST WED JUL 1 2015

AZZ503-507-513-012030-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1243 PM MST WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1240 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PARKER CANYON LAKE AND CANELO...MOVING NORTHWEST AT 15 TO 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ALONG WITH HEAVY
RAIN WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANELO...PARKER CANYON LAKE...ELGIN AND PATAGONIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PARKER CANYON LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3149 11038 3135 11051 3147 11077 3163 11053
TIME...MOT...LOC 1940Z 126DEG 20KT 3147 11052

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:01 PM MSTSpecial Weather StatementTWC44 min
Jun 30, 5:19 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jun 30, 5:30 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jun 30, 5:54 PM MSTSevere Thunderstorm WarningTWCPima20 min
Jun 30, 6:02 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jun 30, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jun 30, 6:17 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jun 30, 6:47 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 6:51 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 7:01 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jun 30, 7:09 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Jun 30, 7:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz63 min
Jun 30, 7:34 PM MSTTornado WarningTWCCochise11 min
Jun 30, 7:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz26 min
Jun 30, 7:55 PM MSTSpecial Weather StatementTWCPima35 min
Jun 30, 8:21 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz54 min
Jun 30, 8:27 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jun 30, 8:44 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 30, 9:06 PM MSTSpecial Weather StatementTWC39 min
Jun 30, 9:10 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz35 min
Jun 30, 9:49 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz56 min
Jun 30, 10:44 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jun 30, 11:31 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jun 30, 11:36 PM MSTSpecial Weather StatementTWCPima, Santa Cruz39 min
Jul 1, 2:44 AM MSTSpecial Weather StatementTWC31 min
Jul 1, 12:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 1, 1:13 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 1, 1:53 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 1, 2:43 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 2:56 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 1, 3:28 PM MSTSpecial Weather StatementTWC47 min
Jul 1, 3:30 PM MSTSpecial Weather StatementTWC45 min
Jul 1, 4:27 PM MSTAreal Flood AdvisoryTWCPima108 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.